Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 23, 2021Lewis County, Idaho

NWS Missoula, MT issued this special weather statement at Jun 23, 2021, 7:20 PM PDT for Lewis County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 7:20 PM PDT (02:20 UTC)
Expired
Jun 23, 2021, 7:45 PM PDT
In force
25 min
Issued by
NWS Missoula, MT

County Lewis County, ID

The radar

The Missoula radar (KMSX), 207 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3287 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS85 KMSO 240220
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
720 PM PDT Wed Jun 23 2021
 
IDZ006>008-240245-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
720 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
745 PM PDT...

At 719 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 25 mph.

Lightning, pea size hail, and winds in excess of 30 mph will be 
possible with this storm.

Locations impacted include...
Grangeville, KGIC, Harpster and Fenn. 

LAT...LON 4581 11619 4591 11633 4611 11612 4591 11582
TIME...MOT...LOC 0219Z 232DEG 22KT 4592 11619 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 23, 12:41 PM PDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 23, 12:41 PM PDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
141 PM MDT Wed Jun 23 2021

.DISCUSSION...Scattered showers and isolated thunderstorms
continue to spread from roughly the I-90 corridor and points north
and west into the Flathead and Swan valleys. Overall, not much
rain has fallen from these showers, but they have helped to keep
temps cooler than they could be without the cloud cover. Of the
storms that formed, a few lightning strikes have been observed, so
the threat will continue to exist through this evening as long as
storms continue to pop up in the aforementioned areas.

As this shortwave shifts eastward on Thursday, continued showers
and the chance for isolated thunderstorms will be confined to
along the Continental Divide and through Glacier National Park.
Those recreating in these areas should prepare for lightning and
for the off-chance at some much-needed moisture. Friday will be a
transitory day as the region begins to feel the start of the
impending heat as it builds in from the west.

From Saturday onward, a Pacific high pressure system will amplify
(strengthen) and migrate east over the Northern Rockies. A
prolonged period of excessive heat is expected from north-central
Idaho into western Montana valleys, with the hottest temps likely
to occur along the MT-200 and MT-2 valley corridors from the
Idaho border to just west of the Flathead Valley.

To put this heat into perspective: two of our climate sites in
western Montana have only had 100+ degree weather in June once in
their reporting history, both occurring on June 27-28, 2015. A
few sites in north-central Idaho, which are not official climate
sites, could see record high temperatures for 5 consecutive days
starting Sunday.

We would caution you not to get too hung up on any particular
high temperature forecast, as temperatures will vary by a few
degrees depending on elevation and exact location. Instead, we
urge you to keep the focus on the longevity of elevated
temperatures and how to remain safe during such a prolonged period
of excessive heat.

Bottom line: it's going to be hot folks, so please remember to
hydrate yourself, take breaks when working outside, be cognizant
of kids or animals in cars, and as always: check on our friends
and neighbors who are more vulnerable to heat.

&&

.AVIATION...Scattered showers and isolated thunderstorms will be a
nuisance to KGPI and, to a lesser extent, KMSO through roughly
24/0200Z before moisture shifts eastward and dissipates. KGPI will
have another chance at some afternoon and evening showers and
isolated thunderstorms Thursday, as well as all locations hugging
the Continental Divide, but other than that...conditions are
expected to be quiet everywhere else across the Northern Rockies.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Excessive Heat Watch from Monday afternoon through Thursday
     evening Kootenai/Cabinet Region...Lower Clark Fork Region.

ID...Excessive Heat Watch from Saturday morning through Thursday
     evening Northern Clearwater Mountains...Southern Clearwater
     Mountains.

     Excessive Heat Watch from Saturday morning through Thursday
     evening Lower Hells Canyon/Salmon River Region...
     Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jun 23, 6:47 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
647 PM PDT Wed Jun 23 2021

IDZ006>008-240215-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
647 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
715 PM PDT...

At 646 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of White Bird, or 12 miles west of Grangeville, moving
northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grangeville, Canfield and Fenn.

LAT...LON 4576 11640 4583 11664 4614 11620 4589 11595
TIME...MOT...LOC 0146Z 238DEG 47KT 4590 11637
Special weather statement, Jun 23, 7:20 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
720 PM PDT Wed Jun 23 2021

IDZ006>008-240245-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
720 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
745 PM PDT...

At 719 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 25 mph.

Lightning, pea size hail, and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Grangeville, KGIC, Harpster and Fenn.

LAT...LON 4581 11619 4591 11633 4611 11612 4591 11582
TIME...MOT...LOC 0219Z 232DEG 22KT 4592 11619
Special weather statement, Jun 23, 7:20 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
720 PM PDT Wed Jun 23 2021

IDZ006>008-240245-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
720 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
745 PM PDT...

At 719 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grangeville, Harpster and Fenn.

LAT...LON 4581 11619 4591 11633 4611 11612 4591 11582
TIME...MOT...LOC 0219Z 232DEG 22KT 4592 11619

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:45 PM PDTSpecial Weather StatementMSOFlathead60 min
Jun 24, 1:14 PM PDTExcessive Heat WarningMSOFlathead, Lincoln, Mineral, Missoula, Sanders7 days
Jun 24, 1:14 PM PDTHeat AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell, Ravalli and 1 more7 days
Jun 24, 1:55 PM PDTSpecial Weather StatementMSOFlathead35 min
Jun 24, 3:19 PM PDTSpecial Weather StatementMSOFlathead41 min
Jun 24, 4:46 PM PDTSpecial Weather StatementMSOLake44 min
Jun 23, 6:47 PM PDTSpecial Weather StatementMSOLewis28 min
Jun 23, 7:20 PM PDTSpecial Weather StatementMSOLewis25 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.